Alert archive / Alabama / Wind Advisories in 2006

Wind Advisory 1, NWS Birmingham, AL

January 2, 200639 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Jan 2, 2006, 4:17 AM CST for 39 counties in Alabama. It took effect at Jan 2, 2006, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2006, 4:17 AM CST (10:17 UTC)
In effect from
Jan 2, 2006, 9:00 AM CST
Expired
Jan 2, 2006, 6:00 PM CST
In force
9 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 021017
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 AM CST MON JAN 2 2006

...WINDY CONDITIONS EXPECTED ACROSS CENTRAL ALABAMA TODAY...

.A STRONG LOW PRESSURE SYSTEM AND A COLD FRONT WILL MOVE THROUGH
CENTRAL ALABAMA THIS EVENING. A HEAD OF THE FRONT A TIGHT PRESSURE
GRADIENT WILL EXIST AND PRODUCE WINDY CONDITIONS THROUGHOUT CENTRAL
ALABAMA TODAY. EXPECT SUSTAINED SOUTHERLY WINDS OF 20 TO 25 MPH
WITH HIGHER GUSTS OF 35 TO 40 MPH...ESPECIALLY IN THE HIGHER
ELEVATIONS AND ON OPEN WATERWAYS. THE WINDS WILL DECREASE BELOW
ADVISORY CRITERIA BY SUNSET.

ALZ011>015-017>050-021830-
/O.NEW.KBMX.WI.Y.0001.060102T1500Z-060103T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
417 AM CST MON JAN 2 2006

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. 

SUSTAINED SOUTHERLY WINDS COULD REACH AS HIGH AS 25 MPH AT TIMES
AND WIND GUSTS WILL APPROACH 40 MPH...ESPECIALLY IN THE HIGHER
ELEVATIONS AND ON OPEN WATERWAYS.

HIGH PROFILE VEHICLES SHOULD EXERCISE EXTRA CAUTION WHEN
TRAVELING ACROSS CENTRAL ALABAMA TODAY. THE GREATEST IMPACT TO
HIGH PROFILE VEHICLES WILL OCCUR WHILE TRAVELING IN AN EAST TO
WEST OR WEST TO EAST DIRECTION...SUCH AS INTERSTATE 59...INTERSTATE
20...OR INTERSTATE 85.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR
WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS74 KBMX 021813
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 PM CST MON JAN 2 2006

...WINDY CONDITIONS EXPECTED ACROSS CENTRAL ALABAMA THIS AFTERNOON...

.A STRONG LOW PRESSURE SYSTEM AND A COLD FRONT WILL MOVE THROUGH
CENTRAL ALABAMA THIS EVENING. A HEAD OF THE FRONT A TIGHT
PRESSURE GRADIENT WILL EXIST AND PRODUCE WINDY CONDITIONS
THROUGHOUT CENTRAL ALABAMA THIS AFTERNOON. EXPECT SUSTAINED
SOUTHERLY WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS OF 30 TO 35 MPH...
ESPECIALLY IN THE HIGHER ELEVATIONS AND ON OPEN WATERWAYS. THE
WINDS WILL DECREASE BELOW ADVISORY CRITERIA BY SUNSET.

ALZ011>015-017>050-030000-
/O.CON.KBMX.WI.Y.0001.000000T0000Z-060103T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
1213 PM CST MON JAN 2 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SUSTAINED SOUTHERLY WINDS COULD REACH AS HIGH AS 25 MPH AT TIMES
AND WIND GUSTS WILL APPROACH 35 MPH...ESPECIALLY IN THE HIGHER
ELEVATIONS AND ON OPEN WATERWAYS.

HIGH PROFILE VEHICLES SHOULD EXERCISE EXTRA CAUTION WHEN
TRAVELING ACROSS CENTRAL ALABAMA THIS AFTERNOON. THE GREATEST
IMPACT TO HIGH PROFILE VEHICLES WILL OCCUR WHILE TRAVELING IN AN
EAST TO WEST OR WEST TO EAST DIRECTION...SUCH AS INTERSTATE 59...
INTERSTATE 20...OR INTERSTATE 85.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR
WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Jan 1, 10:42 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 1, 10:42 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CST SUN JAN 1 2006

.UPDATE...
SORRY FOR THE RATHER LATE ISSUANCE THIS EVENING...BUT HAPPY NEW YEAR
TO ALL. THERE WAS QUITE A LOT TO DIGEST THIS EVENING WITH REGARD TO
THE DEVELOPING WEATHER SCENARIO FOR CENTRAL ALABAMA.

SEVERE WEATHER AND POSSIBLE TORNADOES ARE THE MAIN ISSUES IN THE
SHORT TERM. WE ARE CURRENTLY IN A LULL...OR LACK OF THUNDERSTORM
ACTIVITY...AS FIRST SHORT WAVE TROUGH EXITS EAST OF THE AREA AND
SQUASHED THE DEVELOPMENT SOUTHWARD TO NEAR THE WIREGRASS. WARM
FRONT HAS BEEN HARD PRESSED TO MOVE NORTHWARD...BUT LOW LEVEL JET
IS KICKING INTO MISSISSIPPI. MID 60 DEW POINTS WERE COMMON ACROSS
THE SOUTHERN 2/3RDS OF MS. VIGOROUS UPPER LEVEL LOW AND ASSOCIATED
STRONG JET STRUCTURE ROTATING OUR WAY SHOULD HELP LIFT WARM FRON
NORTHWARD AFTER MIDNIGHT. AS BOUNDARY LAYER MODIFIES AND UPPER LEVEL
FEATURES CUT INTO THE MID LEVEL CAP OVERNIGHT...THE STAGE WILL BE
SET FOR SEVERE WEATHER.

CURRENT THINKING IS THAT AREAS WEST OF DOUBLE SPRINGS TO
TUSCALOOSA TO DEMOPOLIS WILL SEE THE SEVERE POTENTIAL INCREASE
AFTER 2AM. THIS THREAT WILL SPREAD EASTWARD AND REACH AREAS NEAR
THE I-65 CORRIDOR BY DAYBREAK. THESE STORMS WILL BE CAPABLE OF
PRODUCING THE ENTIRE SPECTRUM OF SEVERE WEATHER INCLUDING
TORNADOES. BY 6AM...THE STORMS WILL BEGIN INTENSIFYING WITH THE
HEAT OF THE DAY...WITH A HEIGHTENED TORNADO RISK ALONG AND EAST OF
I-65. SOME OF THESE TORNADOES COULD BE STRONG DUE TO THE VERTICAL
WIND SHEAR AND POTENTIAL FOR SUPERCELLS.

THERE REMAINS A POTENTIAL FOR THUNDERSTORM RE-DEVELOPMENT BY
AROUND NOON JUST WEST OF I-65. THE MAIN THREAT IF STORMS DEVELOP
WOULD BE LARGE HAIL AND ISOLATED TORNADOES...BUT CONFIDENCE IS
SLIGHTLY LOWER IN THIS REGARD.

THIS IS A POTENTIALLY DANGEROUS SITUATION AND THUNDERSTORMS SHOULD
DEVELOP RAPIDLY AT THE ONSET. CURRENT THINKING...SPC WILL MOVE THE MODERATE
RISK AREA WESTWARD FOR MONDAY.

UPDATED THE FORECAST FOR TIMING OF THE THUNDERSTORMS...HOURLY
TEMPS AND WORDING.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

75/LINHARES
Hazardous weather outlook, Jan 1, 10:22 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1022 PM CST SUN JAN 1 2006

ALZ011>015-017>050-030422-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1022 PM CST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE WEATHER IS EXPECTED TONIGHT AFTER 2 AM FOR AREAS MAINLY
FOR WEST OF MARENGO...HALE...TUSCALOOSA...WALKER AND WINSTON
COUNTIES. THIS THREAT WILL SPREAD EASTWARD THROUGHOUT THE
NIGHT AND MOVE TOWARDS THE CENTRAL COUNTIES...ALONG INTERSTATE 65...
NEAR DAYBREAK. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE STORMS WILL BE ON GOING BY 6 AM MONDAY MORNING.
AS STORMS INTENSIFY DURING THE DAY...THERE WILL BE A HEIGHTENED RISK
OF TORNADOES AND LARGE HAIL FOR AREAS ALONG AND EAST OF
INTERSTATE 65.

THERE IS A POTENTIAL THAT RE-DEVELOPMENT OF THUNDERSTORMS COULD
OCCUR GENERALLY WEST OF INTERSTATE 65 DURING THE AFTERNOON HOURS. THE
PRIMARY THREAT WOULD BE LARGE HAIL...BUT AN ISOLATED TORNADO CAN NOT
BE RULED OUT.

NOW IS THE TIME TO REVIEW YOUR SEVERE PLANS. KNOW WHAT YOU ARE GOING
TO DO WHEN THE WARNING COMES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED OVER NIGHT TONIGHT AND MONDAY.

JONES/90

Nearby

Wind Advisories in Alabama, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.